Maryland, 2009

Hail in Maryland, June 9, 2009

June 9, 2009 · NWS PBZ · 1 event in 1 county or zone

A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 1:38 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 9, 1:38 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER OHIO VALLEY CAN
CAUSE THUNDERSTORMS THROUGH EARLY EVENING. A SECOND LOW PRESSURE
SYSTEM COMING FROM OKLAHOMA CAN BRING ADDITIONAL THUNDERSTORMS
LATE WEDNESDAY INTO THURSDAY. GREAT LAKES HIGH PRESSURE WILL
PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BLEND OF RECENT RADAR AND SURFACE DATA SHOW A LINE OF POTENTIALLY
SEVERE THUNDERSTORMS ACCOMPANIED BY RAINFALL AMOUNTS POSSIBLY
HEAVY ENOUGH TO CAUSE FLASH FLOODING MOVING THROUGH NORTHERN WEST
VIRGINIA AND EXTREME WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH
AND FLASH FLOOD WATCH HAVE BEEN ISSUED FOR THESE COUNTIES.
THUNDERSTORMS SHOULD DISSIPATE BY MIDNIGHT. PATCHY FOG CAN FORM
LATE TONIGHT. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF
RECENT GFS MOS AND NAM MOS VALUES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS
FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE
SYSTEM ARRIVING FROM OKLAHOMA  LATE WEDNESDAY AFTERNOON INTO
THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY
FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A
SLIGHT RISK OF SEVERE THUNDERSTORMS THEN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS STILL NOT SHOWING GOOD RUN TO RUN
CONTINUITY...BUT ARE IN A BIT BETTER AGREEMENT WITH WEST TO
NORTHWEST FLOW ALOFT THROUGH MUCH OF THE LONG TERM...WITH MOST
SIGNIFICANT FORCING HELD WELL TO THE SOUTH. WITH THIS IN MIND...WILL
KEEP MAINLY DRY CONDITIONS FOR THE WEEKEND THROUGH EARLY NEXT WEEK.
NEAR NORMAL TEMPERATURES WILL PREVAIL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHWRS/TSTMS WILL CONTINUE TO DEVELOP THIS AFTN TO
THE SOUTH OF A COLD FRONT. MGW WILL HAVE THE HIGHEST LIKELIHOOD
FOR A STRONG TS TM...WITH LITTLE/NO TSTMS NORTH OF PIT. LOW END
VFR CEILINGS WILL PREVAIL THIS AFTN...WITH MVFR CONDITIONS IN
THE HEAVIER SHWRS/STRONGER TSTMS. AFTER A BRIEF PERIOD OF MAINLY
CIRRUS LATE THIS EVENING...AREAS OF FOG/LOWER CIGS MAY DEVELOP
OVERNIGHT. WILL USE MVFR IN PATCHY FOG FOR NOW...BUT CEILINGS
MAY HAVE TO BE LOWERED TO LOCAL IFR...ESPECIALLY SOUTH WHERE
RESIDUAL MOISTURE FROM THIS AFTNS SHWRS OCCUR.

LOW PRESSURE WILL MOVE ALONG THE SLOW MOVING FRONTAL BOUNDARY
PERIODICALLY WEDNESDAY/THURSDAY...PRODUCING SHWRS/TSTMS AND LOCAL
RESTRICTIONS. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION
BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF VFR CONDITIONS
AREA WIDE.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ023-041.

&&
Hazardous weather outlook, Jun 9, 1:39 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 9 2009

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-101845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
239 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. MAIN
THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-101845-
GARRETT-PRESTON-TUCKER-
239 PM EDT TUE JUN 9 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 1:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT TUE JUN 9 2009

PAZ021-030-091900-
ALLEGHENY PA-WESTMORELAND PA-
206 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND WESTMORELAND...

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER SOUTH SIDE...MOVING EAST AT 20
MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SOUTH SIDE...         NORTH SIDE...         MOUNT LEBANON...
  MCKEES ROCKS...       DOWNTOWN PITTSBURGH...
  CARNEGIE...           BRIDGEVILLE...        BETHEL PARK...
  BALDWIN...            WILKINSBURG...        JEFFERSON BORO...
  WEST MIFFLIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 9, 1:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             REEDSVILLE              39.51N 79.80W
06/09/2009  M0.50 INCH       PRESTON            WV   PUBLIC

&&
Local storm report, Jun 9, 1:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             WEST MIFFLIN            40.36N 79.91W
06/09/2009  E0.50 INCH       ALLEGHENY          PA   PUBLIC

&&
Local storm report, Jun 9, 1:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             MCKEESPORT              40.34N 79.84W
06/09/2009  E0.25 INCH       ALLEGHENY          PA   PUBLIC

&&
Special weather statement, Jun 9, 1:39 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE JUN 9 2009

WVZ012-021>023-091945-
MARION WV-MONONGALIA WV-PRESTON WV-WETZEL WV-
239 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...WETZEL...PRESTON AND MONONGALIA...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
WADESTOWN...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...IN ADDITION TO WIND GUSTS OF 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WADESTOWN...          METZ...               MANNINGTON...
  DAYBROOK...           FARMINGTON...         MCCURDYVILLE...
  GRANT TOWN...         BARRACKVILLE...       FAIRMONT...
  RIVESVILLE...         CASSVILLE...          EVERETTVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

&&
Local storm report, Jun 9, 1:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             IRWIN                   40.32N 79.70W
06/09/2009  E0.88 INCH       WESTMORELAND       PA   PUBLIC

&&

RKANE

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garrett

When
June 9, 1:55 PM EST
Where
Garrett County, 0.87 mi SE of Oakland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -79.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178218.